antiacid stopping onsior absortption?

Solved500 viewsMedication
0

I am glad I found this forum.
My 10 1/2 year old Black Russian Terrier has arthritis which
has only been diagnosed at the beginning of the year but he probably had it for a while
and sadly I didn’t notice.
We tried various drugs with limited effect or adverse reactions and finally he was put on
Onsior which was like a miracle drug for a while, but then he suffered stomach inflammation in
April he was put on Omeprazol and the Onsior was removed for 3 days, however even when he resumed taking
the onsior, he got stiffer and stiffer and progressively worse to the point he could hardly move
or hold his head up. I took a video of how he was to take to the vets and sent it to a friend who is
a vet nurse she showed it to her vet and they thought my dog was suffering from a neurological problem!.

I had to go to the vets with the video of how bad he was, because at 10 stone plus I could not get him in the
car and he could hardly walk.

I did a drug diary/timeline and the only thing I could relate this deterioration to was the omeprazole
so I stopped giving it to him the morning I went to the vets.  The vets agreed to come to the house to
see him later that day and gave me some pardale to give him inbetween time.
When I came back from the vets he was moving slightly better and after taking the pardale within a few hours
he was better still, by the next day he improved more though needed help sometimes to get up, the next day he
jumped on the settee and 4 days later was trotting around the local park as if nothing happened.

The vet then prescribed Zantak if he needed it and for weeks he was fine, if he did suffer a bit of diarreah
I gave him some Zantak but only for a day or two.  However ten days ago he had another inflammation with diarreah
and stomach twitching (which is an indication he feels sick) so he took Zantak for 5 days and the same thing happened
like when he was on the Omeprazole, his joints just seized up, so much so I wondered if this was the end for him,
it was pitiful even sitting was painful and he had to circle around for what seemed like ages

I took him off the Zantak and he made a slow recovery over the first few days (but nothing like the recovery before)
but he was getting better

I started researching on the net again as I thought maybe I was adminstering the antiacids wrong.  I had not been given any
direction from the vets on when to adminster the Antiacid so had been giving it to my dog an hour or so before his onsior to
protect his stomach.  I started to research to see if this was the right thing to do and also trying to find any previous reports
of anti acids stopping anti inflammatory absorption.

I found a number of articles that anti acids should be given 4-5 hours after other drugs as they can stop some drugs from working
o(this was in humans) but some of the drugs listed were iboprufen and diclofenic both of which are anti inflammatory

I went to the vets and they dispute the antiacid could have any affect on the absorption of Onsior as a dogs PH levels are different
to a humans, they are dismissive of any of this and dispute the anti acids should be given later though told me to do it if I wanted to!

All I know is what I have experienced with my dog….if Onsior is taken on an empty stomach because it is absorbed quicker,
surely is its possible that anti acid maybe preventing the absorption of the anti inflammatory?
And maybe this is rare because most anti inflammatories are taken with food.

Has anyone experienced this with anti acids and Onsior? or indeed with any anti inflammatory?

I went back to the vets this week to try to come up with a plan of action and I seemed to be the one driving the ideas.

What was decided was to see how he goes, not to give him the anti acids all the time and only if he has an inflammation
and only then for 1-2 days.

If that doesnt work I asked to try another anti inflammatory which is taken with food and then see (if its needed, whether the
new anti inflammatory can be taken with an antiacid)

I think the vets think I am crazy but I know what I have seen and its awful to see him get so bad.

Currently his mobility has improved every day (though not as quick as last time, because I feel every time he has one of these
episodes it does so more damage).
But he has had soft faeces for a few days and last night developed full on diarreah going every 2 hours so I had to relent and give him some anti acids in case this was the problem….but if it doesn’t improve then he will need to stay on them again and then we are back to
where we were last week

Any help or suggestions or shared experiences would be very helpful

Answered question
0

Ooh this is a tricky one!

 

We have asked our vets if one of them can nip in to answer this for you. They’re a busy bunch but someone will be along to answer as soon as they can 🙂

Selected answer as best
0

Hopefully the ramp training is going well!

Glad to hear all of the bloods were ok and that he seems more comfortable.

Answered question
0

Sorry didn’t answer all your questions as for other therapies he was going to hydrotherapy and had laser treatmetn for the first time two weeks ago, however I now have another problem as I cannot get him into the car as I did have a 4×4 and it was getting hard for him so I went out and bought another lower car last week and I cant get him in it to take him anywhere atm.

The vet had to do a house visit yesterday for his infection as  I couldn’t get him there

So atm until I can train him on a ramp to get into the new lower car I cant get him anywhere….the joys of having such a large beautiful dog!!

Answered question
0

Thank you for your replies.

Just to be clear he has been on two antiacids Omeprazole and latterly Zantac both had the same effect after 5 days

Since being on Onsior in March he has had 4 bouts of diarrhoea 2 of which are due to infections….

The stomach inflammations have happened twice these tend to present with less uncontrolled diarrhoea and a twitchy stomach and lethargy.

The first was was treated with omeprazole the second with Zantac, both times I have seen the same reaction if he is on the anti acid for more than 5 days.

He has had full blood works which I requested after the first incident in April and everything including major organs were normal, he has since had another one last month when he also had a chest Xray and heart scan (as he has a cough which has since been diagnosed as bronchitis.  All test came back fine for his heart lungs and kidneys.

He has always had bouts of diarrhoea throughout his life as he has a very sensitive stomach.

This latest bout of diarrhoea has been proved to be an infection and he has now been put on antibiotics.

Having withdrawn the Zantac since last week he is now able to sit down much easier, is eating better and is more up for short walks.

Last week, as I said he was as stiff as a board and could barely step down to go out into the garden.

Maybe its a coincidence but I can only go by what I have witnessed

Answered question
0

Hi there,

So from my knowledge there is not specific contraindication or known drug interaction with Onsior (or other NSAIDs) and omeprazole I’m dogs but I agree that alteration in stomach pH would logically have an effect in some dogs..

may worry would be what is causing the recurrent diarrhoea? It may be the pain killers but it could be a whole host of other things.. it would be worth getting this investigated – maybe bloods for liver, kidneys, pancreas, b12 levels… Maybe also stool samples.

If it does seem to be the Onsior then maybe ask to try an alternative group of drugs.. could you try cartrophen injections? Could you try a joint supplement and amantadine or pardale perhaps?

Do you have access to therapies such as PRP, acupuncture or laser therapy available that could help..?

Answered question

Categories

Question and answer is powered by AnsPress.io